Harm Reduction Responses to Fentanyl

*Try not to go without the overdose reversal medicine naloxone(also known as Narcan)!  Make sure your loved ones and companions know where it is in your household/personal possessions and how to use it.  People who use drugs and people who love them have a right to reverse overdoses.  Naloxone is free to drug users, people on methadone/bupe and people recently released from detox/jail in NC via NC Harm Reduction Coalition.  Naloxone is legal to use on any person who is experiencing an overdose in NC.  You can not be held civilly or criminally liable for using naloxone in NC.

  • Be prepared to call 911 without delay, if you can't revive the person who has overdosed on your ownthe 911 Good Samaritan law give you limited immunity:

    • This law states that individuals who experience a drug overdose or persons who witness an overdose and seek help for the victim can no longer be prosecuted for possession of small amounts of most drugs, paraphernalia, or underage drinking.  The caller must provide his/her name to 911 or law enforcement to qualify for the immunity.  A person who seeks medical assistance for someone experiencing a drug overdose cannot be considered in violation of a condition of parole, probation, or post-release, even if that person was arrested. The victim is also protected.  The 911 Good Samaritan law does not provide immunity from arrest and charge.  Some law enforcement may decide to arrest you and some won’t, but you legally can not be prosecuted.

*If you do use alone:

  • Use Fentanyl test strips-You deserve to know what you’re injecting!

  • Do a tester shot (or snort) when you use drugs.  This will help you measure the strength.

  • Slow your shots. Try not to inject all at once.

  • Don’t lock yourself in somewhere that makes it hard for people to find you

  • Let people know where you are so they can come check on you after a certain time

  • Try and stay in contact with a buddy by text and if they can't reach you after a certain time ask them to come check on you

*We recommend not using alone: This includes alone in your own room…  Fentanyl can cause people to fall out really fast. Make sure people know where you are using in your house/apartment/camp so they can take care of you in case you fall out.

  • Take turns. There are too many stories of folks going out at the same time.   Watch out for your loved ones.

  • Also, use fentanyl test strips, do tester shots/snorts and slow your shots

*Remember that fentanyl is not just potentially in injectable drugs, it can potentially be in your pills/ smokeable drugs as well.  

*Access your local Syringe Exchange Program to learn how to use more safely and access naloxone and new equipment.

*Know where to access Bupe (suboxone/subutex) and methadone, ask a NCHRC employee for local options.  Using Methadone and Bupe over street drugs can help you lower your overdose risk.

*Know where to access detox and drug treatment, ask a NCHRC employee for local options.